Persistent Postoperative Hypotension Following Total Hip Replacement in a Patient with Schizophrenia

Read full text
Authors: Bharani Premkumar
Cited by: 1
References: 4

Abstract

ABSTRACT: We report the case of a middle-aged male patient with schizophrenia on long-term antipsychotic therapy who underwent a complex primary total hip replacement. The patient developed persistent postoperative hypotension despite stable intraoperative haemodynamics and no evidence of bleeding or hypovolaemia. Drug-induced vasodilation secondary to alpha-adrenergic blockade from first-generation antipsychotics was considered the most likely cause. Blood pressure responded promptly to metaraminol infusion. This case highlights the importance of recognising medication-related vasoplegia, maintaining a broad differential diagnosis for postoperative hypotension, and considering early vasopressor therapy and escalation of care when required.

Fields of Study & Subjects

Hemodynamic Monitoring and Therapy Cardiac Anesthesia and Surgical Outcomes Cardiovascular Syncope and Autonomic Disorders

Publication details

Journal / source
Annals of African Medicine
Publisher
Ovid Technologies (Wolters Kluwer Health)
Volume
25
Issue
Suppl 1
Pages
S87–S89
Publication date
19 March 2026
Language
EN